Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 110, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 25, 2011, 10:12 PM EDT for Martin County, Pike County, Kentucky. It was in force for 15 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2011, 10:12 PM EDT (02:12 UTC)
- Expired
- Apr 25, 2011, 10:27 PM EDT
- In force
- 15 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 10:15 PM EDT | TSTM WND DMG | Pilgrim, KY | TREES WERE BLOWN DOWN ON MEADE HOUSE ROAD IN PILGRIM. |
| Apr 25, 10:15 PM EDT | TSTM WND DMG | Warfield, KY | TREES WERE BLOWN DOWN ON ROUTE 292 HODE ROAD IN WARFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
051
WUUS53 KJKL 260212
SVRJKL
KYC159-195-260230-
/O.NEW.KJKL.SV.W.0110.110426T0212Z-110426T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1012 PM EDT MON APR 25 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MARTIN COUNTY IN NORTHEAST KENTUCKY...
NORTH CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 1030 PM EDT
* AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM JOB TO CALF CREEK TO BRADBURY TO WHITEPOST...AND MOVING
NORTHEAST AT 35 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
OPPY...BEAUTY...HODE AND WARFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3761 8236 3777 8254 3786 8254 3793 8260
3796 8258 3797 8254 3796 8250 3793 8249
3788 8242 3782 8240 3777 8232 3773 8232
3768 8230 3767 8228
TIME...MOT...LOC 0213Z 227DEG 32KT 3802 8253 3793 8246
3783 8246 3775 8234
WIND...HAIL 60MPH 0.88IN
$$
PELTON1 follow-up statement
666
WWUS53 KJKL 260227
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1027 PM EDT MON APR 25 2011
KYC159-195-260237-
/O.CAN.KJKL.SV.W.0110.000000T0000Z-110426T0230Z/
MARTIN KY-PIKE KY-
1027 PM EDT MON APR 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIKE AND EASTERN
MARTIN COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED INTO WEST
VIRGINIA.
LAT...LON 3761 8236 3777 8254 3786 8254 3793 8260
3796 8258 3797 8254 3796 8250 3793 8249
3788 8242 3782 8240 3777 8232 3773 8232
3768 8230 3767 8228
TIME...MOT...LOC 0227Z 227DEG 32KT 3805 8235 3796 8228
3786 8228 3778 8217
$$
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 7:35 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 25, 7:35 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 735 PM EDT MON APR 25 2011 .SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/ ACTIVE PATTERN TO CONTINUE DURING THE PERIOD...BUT WINDING DOWN ON WEDNESDAY NIGHT. MODELS ARE STILL SHOWING SOME TIMING/TRACKING DISCREPANCIES...AND HAVE USED A COMPROMISE FOR THE FORECAST. FIRST CONCERN IS FOR THE LATE AFTERNOON AND EVENING. CONVECTION HAS STARTED TO POP...BUT MOSTLY OUTSIDE THE FORECAST AREA AS OF MID AFTERNOON. AT THIS POINT...STILL THINKING THAT COVERAGE WILL BE LIMITED WITH A LACK OF A FOCUSING MECHANISM...AND HAVE USED A 20 PERCENT POP FOR THE START OF FIRST PERIOD. IF TRENDS SHOW MORE COVERAGE...AN UPDATE WOULD BE NEEDED. HAVE ALSO INCLUDED SLIGHT CHANCE TOWARD THE END OF THE PERIOD IN OUR FAR SW...WITH BOTH THE NAM AND GFS SHOWING CONVECTION INITIATING ALONG A COLD FRONT OVER MO AND AR THIS EVENING AND MOVING EAST OVERNIGHT...BUT THE NAM BEING SLOWER THAN THE GFS. ON TUESDAY THE CONVECTION REMNANTS MOVE THROUGH OUR AREA. FORECAST WIND FIELDS SHOW MORE SHEER DEVELOPING FOR TUE...AND SEVERE THREAT WILL NEED TO BE WATCHED...ESPECIALLY IF SOME DESTABILIZATION CAN TAKE PLACE FIRST. DOWNSLOPE LOW LEVEL FLOW MAY LOWER THE PRECIP AND SVR THREAT OVER THE FAR EASTERN PORTION OF THE FORECAST AREA ON TUE. TUE NIGHT A STRONG AREA OF LOW PRESSURE WILL DEVELOP OVER THE SOUTHERN PLAINS AND HEAD TOWARD AR. MODELS SHOW CONVECTION DEVELOPING TO OUR W AND SW CLOSER TO THE LOW AND IN THE AREA OF GOOD INFLOW OFF THE GULF. THIS CONVECTION MAY AFFECT OUR AREA DURING THE NIGHT. THE MOST SIGNIFICANT WX IS LIKELY TO BE WEDNESDAY. THE AFOREMENTIONED LOW WILL CONTINUE DEEPENING AND TRACKING NE UP THE OHIO VALLEY. THE WINDS FIELDS ARE EXPECTED TO BE VERY STRONG. THE MOST QUESTIONABLE PARAMETER MAY BE INSTABILITY...ESPECIALLY IN OUR EASTERN COUNTIES... WHERE DOWNSLOPE LOW LEVEL FLOW IS A DISTINCT POSSIBILITY FOR LIMITING PRECIP AND SEVERE POTENTIAL. EVEN SO...BOTH FLOODING AND ALL TYPES OF SEVERE WX ARE A CONCERN...ESPECIALLY IN OUR WESTERN COUNTIES. EVEN IN THE EAST...IF CONVECTION MANAGES TO OCCUR DESPITE DOWNSLOPING... DAMAGING WINDS COULD STILL THREATEN. THE THREATS WIND DOWN ON WEDNESDAY NIGHT WITH COLD FRONTAL PASSAGE. .LONG TERM.../THURSDAY THROUGH MONDAY/ FINALLY APPEARS A BREAK FROM THE ACTIVE WEATHER WILL ARRIVE ON THURSDAY AS MUCH DRIER AND COOLER AIR RETURNS TO EAST KENTUCKY. THIS SHOULD GIVE THE AREA A CHANCE TO DRY OUT AND RECOVER FROM THE MID WEEK ACTIVE WEATHER. TEMPERATURES WILL ONCE AGAIN BEGIN TO REBOUND HEADING INTO NEXT WEEKEND...WITH A COLD FRONT TO BRING ANOTHER CHANCE OF RAIN LATE IN THE WEEKEND. MODELS ARE IN VERY GOOD AGREEMENT FROM THURSDAY INTO THE START OF THIS NEXT WEEKEND. WILL GO AHEAD AND ELIMINATE POPS STARTING AT 12Z THURSDAY THROUGH 00Z FRIDAY. MODEL SOUNDINGS ARE JUST TOO DRY AND STABLE TO PRODUCE MUCH IN THE WAY OF MEASURABLE PRECIPITATION. THERE IS STILL UNCERTAINTY SURROUNDING THE TIMING OF THE FRONT LATE IN THE WEEKEND. OPTING TO KEEP THE FORECAST FAIRLY IN TACT WITH SMALL CHANCES OF SHOWERS AND THUNDERSTORMS FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. HOWEVER...GUT FEELING IS THE FRONT WILL LIKELY END UP BEING SLOWER AND MAY HOLD OFF UNTIL SUNDAY NIGHT OR MONDAY. THIS IS GENERALLY WHAT THE ECMWF AGREES ON AT THE MOMENT. HOWEVER...WITHOUT MODEL AGREEMENT...OPTING TO HOLD ONTO A CHANCE FOR SATURDAY NIGHT THROUGH SUNDAY. AFTER A "COOL" THURSDAY...TEMPERATURES WILL WARM HEADING INTO THE UPCOMING WEEKEND. GUIDANCE SEEMS TO BE COVERING THE TEMPERATURES FAIRLY WELL...SO NO REASON TO DEVIATE VERY MUCH. && .AVIATION.../00Z TO 24Z/...UPDATED EXPECTING VFR CONDITIONS THROUGH AROUND 16 OR 17Z TOMORROW. OTHER THAN A FEW MIDDLE LEVEL CLOUDS AND CIRRUS LEFT OVER FROM DISTANT THUNDERSTORMS...SKIES SHOULD BE MOSTLY CLEAR OVERNIGHT. CLOUDS WILL BEGIN TO LOWER AND THICKEN BY LATE TOMORROW MORNING...AS A COLD FRONT APPROACHES FROM THE SOUTHWEST. A FEW STORMS COULD BE SEVERE TUESDAY AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ENVIRONMENTAL WINDS WILL BEGIN TO INCREASE OUT OF THE SOUTHWEST LATE TOMORROW MORNING...WITH GUSTS OF 15 TO 20KTS POSSIBLE. IFR CONDITIONS WILL BE POSSIBLE WITH THE THUNDERSTORMS...PARTICULARLY THE STRONGER STORMS THAT PRODUCE HEAVY RAINFALL. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM....KAS AVIATION...AR
Hazardous weather outlook, Apr 25, 4:38 AM EDT, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 438 AM EDT MON APR 25 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 438 AM EDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND AGAIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY NIGHT...AND AGAIN FROM SATURDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS FROM TUESDAY THROUGH WEDNESDAY NIGHT MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...RESULTING IN A POTENTIAL FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL...ANY WIND DAMAGE...OR EXCESSIVE RAINFALL TO THE NATIONAL WEATHER SERVICE IN JACKSON. MB
In the hours before
Special weather statement, Apr 25, 9:22 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 922 PM EDT MON APR 25 2011 KYZ106-107-109-110-112-113-119-120-260200- JOHNSON-MARTIN-MORGAN-MAGOFFIN-FLOYD-PIKE-BREATHITT-KNOTT- 922 PM EDT MON APR 25 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 1000 PM EDT MONDAY EVENING... EAST CENTRAL MORGAN... JOHNSON... MARTIN... MAGOFFIN... NORTHERN FLOYD... NORTHWESTERN PIKE... EXTREME EAST CENTRAL BREATHITT AND NORTH CENTRAL KNOTT. AT 921 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE EXTENDING FROM SKAGGS TO GAPVILLE TO HANDSHOE...OR ALONG A LINE EXTENDING FROM SALYERSVILLE TO 10 MILES SOUTHEAST OF SALYERSVILLE TO 9 MILES NORTHEAST OF HINDMAN...MOVING NORTHEAST AT 40 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SALYERSVILLE AND FALCON AROUND 930 PM EDT...BRAINARD...DAVID AND NILES AROUND 935 PM EDT...ELNA AND PRESTONSBURG AROUND 940 PM EDT...FLATGAP AROUND 945 PM EDT...WINIFRED AROUND 950 PM EDT... RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY HOUR...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. PELTON
Special weather statement, Apr 25, 9:44 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 944 PM EDT MON APR 25 2011 KYZ110-119-120-260215- MARTIN-FLOYD-PIKE- 944 PM EDT MON APR 25 2011 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1015 PM EDT MONDAY EVENING... SOUTHEASTERN MARTIN... EASTERN FLOYD AND PIKE. AT 943 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM BAMMER TO BOLDMAN TO JONANCY...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF PRESTONSBURG TO 6 MILES NORTHWEST OF PIKEVILLE TO 12 MILES SOUTH OF PIKEVILLE...MOVING NORTHEAST AT 35 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ENDICOTT AND PIKEVILLE AROUND 950 PM EDT...ZEBULON AROUND 955 PM EDT...RACCOON AROUND 1000 PM EDT...THREEFORKS AROUND 1005 PM EDT...VARNEY AROUND 1010 PM EDT... RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF UP TO 50 MPH...FREQUENT LIGHTNING AND PENNY SIZED HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Local storm report, Apr 25, 9:51 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
951 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL PAINTSVILLE 37.82N 82.81W
04/25/2011 E0.25 INCH JOHNSON KY TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED.
&&
ARLocal storm report, Apr 25, 9:53 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
953 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST PAINTSVILLE 37.82N 82.81W
04/25/2011 E55 MPH JOHNSON KY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HORIZONTAL RAIN AND ESTIMATED
WIND GUSTS OF 50-60 MPH.
&&
ARLocal storm report, Apr 25, 9:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
957 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG PUTNEY 36.91N 83.23W
04/25/2011 HARLAN KY LAW ENFORCEMENT
TREES WERE REPORTED DOWN ALONG KY 522 IN HARLAN COUNTY.
0853 PM TSTM WND DMG CORNETTSVILLE 37.13N 83.08W
04/25/2011 PERRY KY BROADCAST MEDIA
TREES WERE REPORTED DOWN ALONG KY HIGHWAY 7 NEAR
CORNETTSVILLE. REPORTED RELAYED BY TV MEDIA.
&&
JPLocal storm report, Apr 25, 10:05 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG PAINTSVILLE 37.82N 82.81W
04/25/2011 JOHNSON KY LAW ENFORCEMENT
THE JOHNSON COUNTY DISPATCH OFFICE REPORTED THAT TREES
HAD BEEN BLOWN DOWN AT NUMEROUS LOCATIONS AROUND THE
COUNTY. POWER OUTAGES WERE ALSO OCCURRING ALL AROUND THE
COUNTY. THESE EVENTS OCCURRED BETWEEN 935 PM AND 10 PM.
FURTHER DETAILS WILL BE FORTHCOMING.
&&
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 8:48 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more | 42 min |
| Apr 25, 9:34 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin, Martin | 41 min |
| Apr 26, 4:10 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 36 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.